Certain dietary supplements can alter the absorption, metabolism, or excretion of a drug, potentially affecting the potency of the medicine. This can be a serious concern for people whose health depends on the therapeutic effects of a drug. For example, patients with AIDS must maintain a therapeutic level of antiviral activity, patients with cancer must maintain an effective concentration of chemotherapy agents, those who receive organ transplants must maintain a therapeutic level of immunosuppressants, and those with hypertension must maintain effective levels of antihypertensive drugs. Interactions between a supplement and other substances ingested can occur if a dietary supplement reduces the effective concentration of a drug.
Such a drop in the concentration of the active drug can have serious consequences. On the contrary, interactions can raise the level of a drug (or that of the dietary supplement's own ingredient) above the therapeutic range, which can cause toxic effects. Pharmacists and doctors are aware of medications and foods that may interact with other medications, and drug labels warn of potential problems. If the affected medication is to be taken chronically and the supplement is considered necessary, the pharmacist should work with the patient and the prescriber to suggest alternatives that limit exposure to potentially dangerous drug interactions. Because of the differences between human and animal transporters, methods usually use human transporter proteins expressed in artificial systems in vitro to study in detail the functions of human carrier proteins with respect to drugs and other xenobiotic substances, including ingredients in dietary supplements. Agents such as anticonvulsants tend to adversely affect certain levels of vitamin B, and several are classified as antifolates.
The concentration of the immunosuppressive drug cyclosporine in the blood is controlled by the transporter encoded in MDR1 and the CYP. The possible severity of these interactions varies and is put into perspective by considering whether a particular interaction leads to serious adverse events and the likelihood that the interaction will occur. However, it now appears that an increasing number of transporters that affect the absorption, distribution and excretion of chemicals also play an important role in pharmacokinetic interactions. It would be reasonable to expect that any ingredient in a dietary supplement that depends on CYP2D6 for metabolic conversion could produce toxic effects in such people. A number of data may suggest a possible interaction between the ingredient in a dietary supplement and other substances.
In other words, the more general the pathway affected by the dietary supplement ingredient, the greater the potential for interaction. As more people turn to supplements for their health needs, healthcare professionals must ensure that patients are aware of potential interactions between drugs and nutrients.